MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2860
Medical Device Problem Codes Positioning Failure (1158); Failure to Advance (2524); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the thoracic artery using ruby coils.During the procedure, after introducing the introducer sheath of a ruby coil through the hub of a lantern delivery microcatheter (lantern), the physician asked his fellow physician to hold the introducer sheath and the lantern together.After advancing about five centimeter of the ruby coil into the lantern, the fellow physician inadvertently pulled the ruby coil introducer sheath back and the ruby coil began to form outside the lantern; therefore, the physician decided to re-sheath the ruby coil.While re-sheathing the ruby coil, the physician pulled the ruby coil pusher assembly pass the friction lock of the introducer sheath and the ruby coil began to come out the proximal end of the introducer sheath; therefore, the physician removed the entire introducer sheath and successfully re-sheathed the ruby coil from the pusher assembly.After that, the physician loaded the ruby coil introducer sheath into the hub of the lantern and attempted to re-advance the ruby coil into the lantern; however, the ruby coil would not advance out of its introducer sheath and into the lantern.Therefore, the ruby coil was removed and the procedure was completed using four additional ruby coils and the same lantern.It was reported that the physician did not wipe down or rinse off the ruby coil prior to re-sheathing it.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pusher assembly midjoint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly.Evaluation of the returned ruby coil revealed the pusher assembly midjoint was retracted proximal to the introducer sheath friction lock.The introducer sheath friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly midjoint.If the pusher assembly midjoint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the ruby coil.The pusher assembly mid-joint being retracted proximal to the introducer sheath friction lock likely prevented the ruby coil from being advanced into the lantern during the procedure.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6883659
Report Number3005168196-2017-01603
Device Sequence Number16468202
Product Code HCG
UDI-Device Identifier00814548013091
UDI-Public00814548013091
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/06/2025
Device Catalogue NumberRBY2C2860
Device Lot NumberF76939
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2017
Initial Date Received by Manufacturer 08/24/2017
Supplement Date Received by Manufacturer11/15/2017
Initial Report FDA Received Date09/21/2017
Supplement Report FDA Received Date12/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR